Article

A delirious patient with opioid intoxication after chewing a fentanyl patch

Journal of the American Geriatrics Society (Impact Factor: 4.22). 09/2006; 54(8):1298-9. DOI: 10.1111/j.1532-5415.2006.00832.x
Source: PubMed
0 Followers
 · 
104 Views
  • Source
    • "If the primates had eaten the patch instead of keeping them in the cheek pouch, the outcome might have been different. In humans, several cases of intoxication in patients who used TTS as oral mucosal medication for analgesic purpose have been reported (Liappas et al. 2004; van Rijswijk & van Guldener 2006; Dale et al. 2009). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Case history and presentation  Two non-human primates (Macaca fascicularis), weight 3.5 kg, enrolled in an experimental protocol received a 25 μg hour(-1) transdermal fentanyl patch for postoperative analgesia. The following day both animals were clinically normal, but after a new induction of anaesthesia with ketamine, they developed severe and prolonged respiratory distress, profound coma and myosis. Management and follow-up  Attempted reversal with naloxone was ineffective. After several hours of ventilation, both primates eventually died, 7 and 15 hours after ketamine injection, respectively. In both cases, the patch was discovered in the animal's cheek pouch. Subsequent fentanyl serum concentration measurements (8.29 and 14.80 μg L(-1) ) confirmed fentanyl overdose. Conclusions  This report of two fatal intoxications in non-human primates secondary to ingestion of a transdermal fentanyl patch demonstrates that this method of analgesia is inappropriate for non-human primates, because of their tendency to chew almost anything they can reach.
    Veterinary Anaesthesia and Analgesia 07/2012; 39(6):653-656. DOI:10.1111/j.1467-2995.2012.00749.x · 1.78 Impact Factor
  • Source
    • "Multiple ingestions of fentanyl patches have been reported, with outcomes ranging from transient symptoms of overdose (e.g., hypotension, altered mental status) to death. Van Rijswijk and Van Guldener described the case of an 81-year- old male with a history of multiple myeloma, osteoporosis, and delirium who was found chewing on a fentanyl patch [5]. His nurse promptly removed the patch from the patient's mouth; however, thirty minutes later, the patient became less arousable and hypotensive. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Purpose. Fentanyl is available as a transdermal system for the treatment of chronic pain in opioid-tolerant patients; however, it carries a black box warning due to both the potency of the product and the potential for abuse. In this report, we describe a case of transbuccal and gastrointestinal ingestion of fentanyl patches and the management of such ingestion. Summary. A 32-year-old man was brought to the emergency department (ED) via emergency medical services for toxic ingestion and suicide attempt. The patient chewed and ingested two illegally purchased transdermal fentanyl patches. In the ED, the patient was obtunded, dizzy and drowsy. Initial vital signs showed the patient to be afebrile and normotensive with a heart rate of 63, respiratory rate of 16, and oxygen saturation of 100% on 2 liters nasal cannula after administration of 2 milligrams of intravenous naloxone. The patient was treated with whole bowel irrigation and continuous intravenous naloxone infusion for approximately 48 hours without complications. Conclusion. Despite numerous case reports describing oral ingestion of fentanyl patches, information on the management of such intoxication is lacking. We report successful management of such a case utilizing whole bowel irrigation along with intravenous push and continuous infusion naloxone.
    Case Reports in Medicine 05/2011; 2011:495938. DOI:10.1155/2011/495938
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective: To evaluate the underlying pharmacology, safety, and misuse/abuse of transdermal fentanyl, one of the cornerstone pharmacotherapies for patients with chronic pain. Methods: Literature was identified through searches of Medline (PubMed) and several textbooks in the areas of pharmacology, toxicology, and pain management. A bibliographical review of articles identified by these searches was also performed. Search terms included combinations of the following: fentanyl, transdermal, patch, pharmacology, kinetics, toxicity, and poisoning. All pertinent clinical trials, retrospective studies, and case reports relevant to fentanyl pharmacology and transdermal fentanyl administered by any route and published in English were identified. Each was reviewed for data regarding the clinical pharmacology, abuse, misuse, and safety of transdermal fentanyl. Data from these studies and information from review articles and pharmaceutical prescribing information were included in this review. Results: Fentanyl is a high-potency opioid that has many uses in the treatment of both acute and chronic pain. Intentional or unintentional misuse, as well as abuse, may lead to significant clinical consequences, including death. Both the US Food and Drug Administration (FDA) and Health Canada have warned of potential pitfalls associated with transdermal fentanyl, although these have not been completely effective in preventing life-threatening adverse events and fatalities related to its inappropriate use. Conclusions: Clinically consequential adverse effects may occur unexpectedly with normal use of transdermal fentanyl, or if misused or abused. Misuse and therapeutic error may be largely preventable through better education at all levels for both the prescriber and patient. The prevention of intentional misuse or abuse may require regulatory intervention.
    Journal of medical toxicology: official journal of the American College of Medical Toxicology 12/2009; 5(4):230-41. DOI:10.1007/BF03178274
Show more